Generalized Conley-Zehnder index. (English. French summary) Zbl 1330.37020

Summary: The Conley-Zehnder index associates an integer to any continuous path of symplectic matrices starting from the identity and ending at a matrix which does not admit \(1\) as an eigenvalue. Robbin and Salamon define a generalization of the Conley-Zehnder index for any continuous path of symplectic matrices; this generalization is half integer valued. It is based on a Maslov-type index that they define for a continuous path of Lagrangians in a symplectic vector space \((W, \overline{\Omega})\), having chosen a given reference Lagrangian \(V\). Paths of symplectic endomorphisms of \((\mathbb{R}^{2 n}, \Omega_0)\) are viewed as paths of Lagrangians defined by their graphs in \((W = \mathbb{R}^{2 n} \oplus \mathbb{R}^{2 n}, \overline{\Omega} = \Omega_0 \oplus - \Omega_0)\) and the reference Lagrangian is the diagonal. Robbin and Salamon give properties of this generalized Conley-Zehnder index and an explicit formula when the path has only regular crossings. We give here an axiomatic characterization of this generalized Conley-Zehnder index. We also give an explicit way to compute it for any continuous path of symplectic matrices.


37B30 Index theory for dynamical systems, Morse-Conley indices
53D12 Lagrangian submanifolds; Maslov index
37J05 Relations of dynamical systems with symplectic geometry and topology (MSC2010)
15A99 Basic linear algebra
Full Text: DOI arXiv Link


[1] Audin (M.), Damian (M.).— Théorie de Morse et homologie de Floer. Savoirs Actuels. [Current Scholarship]. EDP Sciences, Les Ulis (2010). · Zbl 1217.57001
[2] Conley (C.), Zehnder (E.).— Morse-type index theory for ows and periodic solutions for Hamiltonian equations. Comm. Pure Appl. Math., 37(2), p. 207-253 (1984). · Zbl 0559.58019
[3] Gutt (J.).— Normal forms for symplectic matrices. Portugaliae Mathematica, Vol. 71, Fasc. 2, p. 109-139 (2014). · Zbl 1304.15012
[4] Robbin (J.), Salamon (D.).— The Maslov index for paths. Topology, 32(4), p. 827-844 (1993). · Zbl 0798.58018
[5] Salamon (D.).— Lectures on Floer homology. In Symplectic geometry and topology (Park City, UT, 1997), volume 7 of IAS/Park City Math. Ser., p. 143-229. Amer. Math. Soc., Providence, RI (1999). · Zbl 1031.53118
[6] Salamon (D.), Zehnder (E.).— Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Comm. Pure Appl. Math., 45(10), p. 1303-1360 (1992). · Zbl 0766.58023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.